Flash Flood, Newton
- When
- December 16, 3:30 PM CST to December 17, 3:00 AM CST
- Where
- Newton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.920, -93.218 (the zone’s center; the record gives no point)
Heavy rains fell across the area from the 16th through the morning hours of the 17th. Between 3 and 5 inches of rain occurred which resulted in widespread flash flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Heavy rains fell across the area from the 16th through the morning hours of the 17th. Between 3 and 5 inches of rain occurred which resulted in widespread flash flooding. Numerous county roads were flooded and some homes and businesses also sustained damage from the high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 16, 12:20 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1220 PM CST SUN DEC 16 2001
HEAVY RAIN OVERNIGHT IN NORTHERN/WESTERN ARKANSAS...WITH ONE TO
THREE INCHES COMMON...AND LOCALLY THREE TO FIVE INCHES. HEAVY RAIN
EXPECTED TO CONTINUE THIS AFTERNOON...WITH FLASH FLOODING LIKELY.
FARTHER SOUTHEAST...NOT AS MUCH RAIN OVERNIGHT...BUT PRECIPITATION
EXPECTED TO BECOME MORE WIDESPREAD THIS AFTERNOON. STORM SYSTEM IN
TEXAS WILL MOVE INTO THE STATE...AND WILL DRAG A COLD FRONT INTO THE
SOUTHEAST. SHOWERS/THUNDERSTORMS DEVELOPING ALONG THE FRONT...WITH
SOME STORMS POSSIBLY SEVERE. DOWNPOURS WILL FALL ON AN ALREADY
SATURATED GROUND DUE TO RECENT HEAVY RAIN EVENTS...WITH FLASH
FLOODING POSSIBLE.
STORM SYSTEM WILL NOT ARRIVE UNTIL AT LEAST THIS EVENING...SO
EXTENDED FLASH FLOOD WATCH INTO TONIGHT. POTENTIALLY DANGEROUS
SITUATION CONSIDERING HOW WIDESPREAD FLOODING COULD BECOME.
ALSO...RIVER FLOODING ONGOING/EXPECTED TO OCCUR. THIS WILL SLOW DOWN
THE DRAINAGE PROCESS...WITH FUTURE RAIN HAVING NOWHERE TO GO. THIS
WILL INCREASE FLASH FLOOD THREAT. (46)
.LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE ROCK
COUNTY WARNING AREA...
ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69ARZ047-055>057-062>069-170100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 300 PM CST SUN DEC 16 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER PARTS OF SOUTHEAST ARKANSAS. THE RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM ARKADELPHIA...TO PINE BLUFF TO MONROE. LATE THIS MORNING...A WARM FRONT WAS LOCATED OVER EASTERN TEXAS AND CENTRAL LOUISIANA. THE BOUNDARY IS FORECAST TO MOVE NORTHWARD LATER TODAY INTO ARKANSAS AS LOW PRESSURE DEVELOPS OVER TEXAS. WARMER AND MORE UNSTABLE AIR WILL PUSH INTO THE STATE SOUTH OF THE WARM FRONT. MEANWHILE...THE DEVELOPING LOW PRESSURE SYSTEM WILL MOVE INTO WESTERN ARKANSAS EARLY TONIGHT AND THEN LIFT QUICKLY NORTHEASTWARD OVERNIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL THEN SWEEP THROUGH ARKANSAS TONIGHT. AS THE COLD FRONT PUSHES INTO THE WARM AND UNSTABLE AIR...A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. PERSONS ACROSS THE SOUTHERN SECTIONS OF THE STATE SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY AND THIS EVENING. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS COULD BE ACTIVATED THIS EVENING IF SEVERE WEATHER MATERIALIZES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER THREAT. && 38
The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275475, 5275476, 5275477.